New York, 2015

Hail and Damaging Wind in New York, May 18, 2015

May 18, 2015 · NWS BGM · 2 events in 1 county or zone

A warm front lifted northward across the area Monday morning the 18th, then stalled across central New York and northeast Pennsylvania. Showers and thunderstorms developed along this stationary front by mid afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A warm front lifted northward across the area Monday morning the 18th, then stalled across central New York and northeast Pennsylvania. Showers and thunderstorms developed along this stationary front by mid afternoon. A few of these storms became severe and produced strong winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 18, 2:27 PM EST, 1 hour 38 minutes earlier.

Area forecast discussion, May 18, 2:27 PM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
327 PM EDT MON MAY 18 2015

.SYNOPSIS...
A WARM MUGGY AIR MASS WILL COMBINE WITH A NORTH TO SOUTH FRONTAL
BOUNDARY TO TRIGGER A FEW SHOWERS AND THUNDERSTORMS ACROSS THE
AREA INTO TONIGHT. A COLD FRONT WILL CROSS THE AREA BY EARLY
AFTERNOON TUESDAY WITH ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS
POSSIBLE. MUCH COOLER WEATHER WILL FOLLOW BEHIND THE FRONT FOR THE
MIDDLE AND LATER PART OF THE WEEK.

&&

.NEAR TERM /THROUGH TUESDAY/...
LATEST WATER VAPOR IMAGERY SHOWING A DEEP PLUME OF MOISTURE
EXTENDING FROM THE GULF STATES AND SOUTHERN ATLANTIC NORTH ACROSS
THE EASTERN GREAT LAKES THIS AFTERNOON. SURFACE DEW POINTS IN THE
MID TO UPPER 60S AND DEEP LAYER PRECIPITABLE WATER VALUES AROUND
1.75 ARE WELL ABOVE NORMAL FOR MID-MAY. SCATTERED SHOWERS AND
THUNDERSTORMS ARE DEVELOPING WITHIN THIS PLUME OF MOISTURE AND
THESE SHOWERS ARE EXPECTED TO BECOME INCREASINGLY FOCUSED ALONG A
PRONOUNCED SURFACE CONVERGENCE ZONE EXTENDING FROM NEAR SYR TO BGM
TO AVP INTO EARLY THIS EVENING. EAST OF THIS BOUNDARY EASTERLY
FLOW HAS RESULTED IN TEMPERATURES FALLING INTO THE 60S AT MSV
WHILE TO THE WEST TEMPERATURES ARE IN THE 80S WEST OF I-81.

LATEST SPC ANALYSIS INDICATES MLCAPE VALUES RANGING FROM
1000-1500 J/KG EAST OF I-81 IN THE WARM MOIST AIR. DEEP LAYER
WIND SPEEDS ARE GENERALLY LESS THAN 20 KTS SO EXPECTING MOST
STORMS TO BE OF THE PULSE VARIETY... HOWEVER THE LINEAR NATURE OF
THE LOW- LEVEL CONVERGENCE COULD RESULT IN SOME POORLY ORGANIZED
LINES OF STORMS AS WELL. SEVERAL OF OUR HIGH RESOLUTION
CONVECTION-ALLOWING MODELS HAVE BEEN SHOWING COVERAGE OF SHOWERS
AND STORMS INCREASING INTO EARLY THIS EVENING. GIVEN THE MOIST
ENVIRONMENT WITH WEAK DEEP LAYER WIND FLOW EXPECT THAT THE MAIN
CONCERN WITH THESE SHOWERS WILL BE LOCALIZED HEAVY RAIN...
ALTHOUGH AN ISOLATED DAMAGING WIND GUST OR LARGE HAIL REPORT CAN'T
BE COMPLETELY RULED OUT GIVEN THE MODERATE INSTABILITY NOW OVER
THE AREA. SHOWERS WILL DIMINISH LATER THIS EVENING BECOMING
ISOLATED OVERNIGHT.

LATEST MODEL FORECASTS INDICATE COLD FRONTAL PASSAGE ACROSS
CENTRAL NY AND NORTHEAST PA WILL BE LATE MORNING THROUGH EARLY
AFTERNOON. INSTABILITY WILL INCREASE LATE TUESDAY MORNING AND THE
FRONT MAY TRIGGER A FEW SHOWERS OR STORMS THROUGH MID-AFTERNOON
ESPECIALLY FOR AREAS EAST OF I-81. WIND AND SHEAR WILL BE STRONGER
THAN TODAY AND MOISTURE WILL BE LESS... THEREFORE THE MAIN THREAT
WITH ANY STORMS ON TUESDAY WILL BE GUSTY WINDS AND HAIL.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
QUIET WEATHER IS EXPECTED THROUGH THIS PERIOD WITH MUCH LOWER
TEMPERATURES BEHIND THE COLD FRONT. CANADIAN HIGH PRESSURE WILL
BUILD ACROSS THE GREAT LAKES TOWARD THE MID-ATLANTIC WEDNESDAY
INTO THURSDAY. LOW PRESSURE IS FORECAST TO TRACK FROM THE
TENNESSEE VALLEY TOWARD THE CAROLINAS WEDNESDAY NIGHT INTO
THURSDAY WITH ASSOCIATED RAIN WELL TO OUR SOUTH. GENERALLY WENT
WITH A BLEND OF MAV/MET GUIDANCE FOR TEMPERATURES WEDNESDAY AND
THURSDAY WHICH YIELDED UNSEASONABLY COOL HIGHS IN THE MID 50S TO
MID 60S ON WEDNESDAY... WARMING A BIT INTO THE 60S ON THURSDAY.
LOWS WEDNESDAY NIGHT WILL RANGE FROM THE MID 30S TO MID 40S WITH A
TOUCH OF FROST NOT OUT OF THE QUESTION IN NORMALLY COOLER
LOCATIONS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
QUIET PD FOR THE XTNDD. SCNDRY FNT APRCHS THE AREA ON FRI AND MGT
GENERATE A FEW SHWRS OVER THE NRN AREAS WITH PEAK HTG. HGTS BLDS
AGAIN AS SFC HIPRES BLDS IN FOR THE WEEKEND SO XPCT DRY WEATHER
INTO SUNDAY. WITH THE TROFINESS ALOFT IN THE PD...TEMPS WILL BE A
BIT COOLER THAN NRML DESPITE THE DAYTIME SUN.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
COMPLEX DBL FNT SYSTEM WILL PUSHES SHWRS AND TRWS INTO THE REGION
THIS AFTN AND TNGT. THIS AFTN...HTG AND APRCHG WRM FNT HAS ALREADY
GENERATED TSTMS. THIS WILL BRING BRIEF MVFR CONDS TO ANY STATION
IN THE PATH OF THE STORMS. TNGT...INCRSD LL MOISTURE WILL GENERATE
MORE WIDESPREAD MVFR CIGS AND VSBYS ALONG WITH OCNL SHWRS. CRNT
TIMING ON THE FNT WILL GIVE A PASSAGE THRU THE AREA EARLY TUE.
LOOKS LIKE A RETURN TO VFR ALL STATIONS IS LIKELY BEFORE THE END
OF THE TAF PD.

.OUTLOOK...

TUE NGT-SAT...MAINLY VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...MSE
NEAR TERM...MSE
SHORT TERM...MSE
LONG TERM...DGM
AVIATION...DGM
Hazardous weather outlook, May 18, 2:48 PM EST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
348 PM EDT MON MAY 18 2015

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-192000-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
348 PM EDT MON MAY 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH EARLY
THIS EVENING. HEAVY DOWNPOURS COULD BRING LOCALIZED FLOODING TO
PARTS OF THE AREA. A FEW OF THE STRONGER STORMS COULD ALSO RESULT
IN GUSTY WINDS OR SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY
AFTERNOON...ASSOCIATED WITH AN APPROACHING COLD FRONT. SOME OF THE
STRONGER STORMS COULD PRODUCE GUSTY WINDS AND SMALL HAIL.

OTHERWISE...HAZARDOUS WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MSE

In the hours before

Special weather statement, May 18, 2:44 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
344 PM EDT MON MAY 18 2015

PAZ043-182030-
WYOMING PA-
344 PM EDT MON MAY 18 2015

...LOCALLY HEAVY RAINFALL WILL AFFECT SOUTH CENTRAL WYOMING COUNTY...

* AT 342 PM EDT...DOPPLER RADAR INDICATED LOCALLY HEAVY RAINFALL
  ACROSS PARTS OF SOUTH CENTRAL WYOMING COUNTY.

* THERE IS A POTENTIAL FOR HEAVY RAINFALL...AND COULD CAUSE LOCALIZED
  FLOODING OF ROADS...SMALL STREAMS AND POOR DRAINAGE AREAS.

* LOCATIONS IMPACTED INCLUDE...
  EVANS FALLS AND VERNON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4150 7587 4142 7594 4144 7611 4150 7609
TIME...MOT...LOC 1942Z 180DEG 0KT 4226 7605

JAB
Special weather statement, May 18, 3:03 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
403 PM EDT MON MAY 18 2015

NYZ036-037-182045-
MADISON NY-SOUTHERN ONEIDA NY-
403 PM EDT MON MAY 18 2015

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL MADISON AND SOUTHEASTERN
ONEIDA COUNTIES  ...

* AT 402 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
  OVER NELSON...OR 9 MILES SOUTHWEST OF ONEIDA...MOVING NORTHEAST AT
  25 MPH.

* STRONG WIND GUSTS WILL BE POSSIBLE WITH THIS STORM.

* THIS STRONG THUNDERSTORM WILL BE NEAR...
  MORRISVILLE AROUND 405 PM EDT.
  PETERBORO AROUND 410 PM EDT.
  STOCKBRIDGE AROUND 420 PM EDT.
  ONEIDA AND AUGUSTA AROUND 425 PM EDT.
  SHERRILL AROUND 430 PM EDT.
  VERNON AROUND 435 PM EDT.
  NEW HARTFORD...WESTMORELAND AND CLINTON AROUND 445 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4319 7536 4304 7521 4302 7522 4284 7577
      4299 7590
TIME...MOT...LOC 2002Z 237DEG 22KT 4295 7576

RRM
Special weather statement, May 18, 3:43 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
443 PM EDT MON MAY 18 2015

NYZ037-182130-
SOUTHERN ONEIDA NY-
443 PM EDT MON MAY 18 2015

...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ONEIDA COUNTY  ...

* AT 441 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
  OVER WATERVILLE...OR 10 MILES SOUTHWEST OF NEW HARTFORD...MOVING
  NORTHEAST AT 25 MPH.

* TORENTIAL RAINS WITH STRONG WIND GUSTS WILL BE POSSIBLE WITH THIS
  STORM.

* THIS STRONG THUNDERSTORM WILL BE NEAR...
  CLINTON AROUND 450 PM EDT.
  BRIDGEWATER AROUND 455 PM EDT.
  NEW HARTFORD AND CLAYVILLE AROUND 500 PM EDT.
  NEW YORK MILLS AND YORKVILLE AROUND 505 PM EDT.
  UTICA AROUND 510 PM EDT.

THESE STORMS WILL IMPACT TAVEL ALONG ROUTE 20.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4317 7513 4316 7512 4305 7522 4288 7520
      4287 7528 4286 7543 4288 7544 4293 7544
      4293 7548 4299 7552
TIME...MOT...LOC 2041Z 245DEG 23KT 4295 7541

RRM
Special weather statement, May 18, 3:51 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
451 PM EDT MON MAY 18 2015

NYZ055-PAZ038-182130-
TIOGA NY-BRADFORD PA-
451 PM EDT MON MAY 18 2015

...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN TIOGA AND NORTH
CENTRAL BRADFORD COUNTIES  ...

* AT 451 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
  NEAR EAST SMITHFIELD...OR NEAR ATHENS...MOVING NORTHEAST AT 20 MPH.

* SMALL HAIL HAIL AND STRONG WIND GUSTS WILL BE POSSIBLE WITH THIS
  STORM.

* THIS STRONG THUNDERSTORM WILL BE NEAR...
  MILAN AROUND 500 PM EDT.
  ATHENS AND SOUTH WAVERLY AROUND 505 PM EDT.
  SAYRE AND WAVERLY AROUND 510 PM EDT.
  LITCHFIELD AND LITCHFIELD AROUND 515 PM EDT.
  BARTON AROUND 525 PM EDT.
  NICHOLS...TIOGA CENTER AND LOUNSBERRY AROUND 530 PM EDT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4200 7660 4200 7656 4201 7656 4207 7655
      4213 7649 4204 7625 4184 7660 4190 7669
TIME...MOT...LOC 2051Z 224DEG 19KT 4191 7658

JAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Broome

When
May 18, 4:05 PM EST to 4:10 PM EST
Where
Broome County, Castle Creek
Measured
1 in hail
Reported by
Public
Coordinates
42.230, -75.920

Thunderstorm Wind, Broome

When
May 18, 5:25 PM EST to 5:35 PM EST
Where
Broome County, 2.05 mi W of Castle Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
State Official
Coordinates
42.230, -75.960

State official reported thunderstorm winds caused trees to uproot and wires knocked down. Multiple power outages were reported from this storm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2015Every state in 2015This day in weather historyWarnings in New York, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 581393, 581397.